Xanax – anxiolytic addiction and withdrawal

Xanax
Xanax, All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome when using Xanax:

Changes in appetite; changes in sexual desire; constipation; dizziness; drowsiness; dry mouth; increased saliva production; lightheadedness; tiredness; trouble concentrating; unsteadiness; weight changes.
Seek medical attention right away if any of these SEVERE side effects occur when using Xanax:

Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); confusion; decreased urination; fainting; hallucinations; loss of coordination; memory problems; menstrual changes; muscle twitching; new or worsening mental or mood problems (eg, depression, irritability, anxiety); overstimulation; red, swollen blistered, or peeling skin; seizures; severe dizziness; severe or persistent trouble sleeping; suicidal thoughts or actions; trouble speaking (eg, stammering, stuttering); yellowing of the eyes or skin.[1]

The withdrawal syndrome from Xanax and other benzodiazepines are quite similar,with the exception that Xanax has a much higher incidence of panic attackand a bereavement type of emotional lability that is singularly more severe.

Since the symptoms are almost all internal, with a few physical or objective manifestations,the diagnosis of it can be very difficult. Patients have a difficult time verbally describingwhat is occurring, and much of the descriptions often take on a quality or character reminiscent of the emotional or psychiatric problem for which they originally began taking Xanax, and is not understood or elucidated as withdrawal symptomology.

The withdrawal syndrome, though, is quite clearly different and can be easily diagnosed with a clear understanding of some of the more defining features.

In the early stage of withdrawal, there is a presentation of a sense of anxiety and apprehension associated with increasing subjective sense of tremor and mild bifrontal headache.

This rapidly progresses to feelings of panic-like anxiety with tachycardia and palpitations, as well as a rapidly progressing feeling of de-realization, which is an altered sense of reality, additionally associated with marked startle response and a general amplification of most sensory input.

As the withdrawal syndrome progresses, there is a marked disturbance of proprioception, with difficulty in ambulation relative to feeling “dizzy” and “unsteady,” needing to use reference and physical objects to steady oneself.

With the proprioceptive problem increasing in severity simple acts such as swallowing, signing one’s name, talking or even buttoning a shirt can become extremely difficult. many patients at this stage describe hot/cold sensations and generalized myalgia.

There is also a progession of extreme emotional lability with sudden outbursts of crying or near panic levels of anxiety and fearfulness which will have sudden onset without clear connection to external events.

Associated with this are frequent hypochodriacal fears of morbid consequence from the sensations they are feeling, such as fear of heart attack or stroke.

Patients will also experience a type of emotional dysphoria which is very difficult for them to verbalize, but which come very close by cumulative description to a bereavement type of feeling that is very painful emotionally.

Additionally, the amplification of almost all sensory information coming into the brain, other than that of taste, can produce many bizarre misinterpretation of sensory stimulation ranging from feeling one’s teeth rotating in their sockets to parts of their bodies disassociating or “falling off”.

AS the withdrawal symptom further progresses, illusionary and hallucinatory phenomena, predominately of a visual nature, will begin to manifest themselves, initially with patterens and geometric shapes, and then into full-formed complex visual hallucinations. These also often will become associated with delusions of bodily dysfunction or discorporation.

It is very frequent and common for the patient to conclude that he is having a nervous breakdown, or “going crazy” as an attempt to try to understand the process at hand, not understanding it as withdrawal phenomena.

With further progression, disorientation to person and place will occur with full delirium, and eventually withdrawal will finalize with tonic-clonic major motor seizure activity, generally singular in nature, although several cases of status have been reported.

The last triad of symptoms–of hallucinosis, delirium and seizure–are classified as major symptoms of Xanax withdrawal, with the others classified as minor symptoms.

The withdrawal syndrome can take from six months to two years to fully resolve and is well-documented in literature regarding this.

Not all patients will experience withdrawal symptomology for that length of time,but most will have withdrawal for at least several months.[2]
Source:
[1]- http://www.drugs.com/sfx/xanax-side-effects.html
[2]- http://www.benzoliberty.com/information/xanaxwd.php

Related posts

Leave a comment